Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 130, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2023, 11:18 AM CDT for Pike County, Ralls County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2023, 11:18 AM CDT (16:18 UTC)
- Expired
- May 13, 2023, 12:00 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
402
WUUS53 KLSX 131618
SVRLSX
MOC163-173-131700-
/O.NEW.KLSX.SV.W.0130.230513T1618Z-230513T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1118 AM CDT Sat May 13 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Central Ralls County in northeastern Missouri...
Northwestern Pike County in northeastern Missouri...
* Until noon CDT.
* At 1118 AM CDT, a severe thunderstorm was located near Center,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New London, Center, Frankford, and Spencerburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3936 9152 3942 9161 3962 9144 3944 9123
TIME...MOT...LOC 1618Z 229DEG 15KT 3942 9152
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler3 follow-up statements
143
WWUS53 KLSX 131628
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1128 AM CDT Sat May 13 2023
MOC163-173-131700-
/O.CON.KLSX.SV.W.0130.000000T0000Z-230513T1700Z/
Ralls MO-Pike MO-
1128 AM CDT Sat May 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL RALLS AND NORTHWESTERN PIKE COUNTIES IN NORTHEASTERN
MISSOURI...
At 1128 AM CDT, a severe thunderstorm was located near Spencerburg,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Frankford and Spencerburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3938 9149 3944 9154 3957 9138 3944 9123
TIME...MOT...LOC 1628Z 238DEG 19KT 3944 9145
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler978
WWUS53 KLSX 131642
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1142 AM CDT Sat May 13 2023
MOC163-173-131700-
/O.CON.KLSX.SV.W.0130.000000T0000Z-230513T1700Z/
Ralls MO-Pike MO-
1142 AM CDT Sat May 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL RALLS AND NORTHWESTERN PIKE COUNTIES IN NORTHEASTERN
MISSOURI...
At 1142 AM CDT, a severe thunderstorm was located over Frankford,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Frankford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3943 9139 3948 9144 3955 9136 3946 9126
TIME...MOT...LOC 1642Z 232DEG 17KT 3948 9136
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler743
WWUS53 KLSX 131650
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1150 AM CDT Sat May 13 2023
MOC163-173-131700-
/O.EXP.KLSX.SV.W.0130.000000T0000Z-230513T1700Z/
Ralls MO-Pike MO-
1150 AM CDT Sat May 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RALLS AND NORTHWESTERN
PIKE COUNTIES IN NORTHEASTERN MISSOURI WILL EXPIRE AT NOON CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3943 9139 3948 9144 3955 9136 3946 9126
TIME...MOT...LOC 1650Z 229DEG 15KT 3950 9133
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:13 AM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 13, 6:13 AM CDT, 5 hours 5 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 613 AM CDT Sat May 13 2023 .SHORT TERM... (Through Sunday Night) Issued at 324 AM CDT Sat May 13 2023 (Today - Tonight) A warm front as of 0700 UTC was located near a KSTJ>>KSTL>>KMVN line this morning, growing more diffuse with southeastward extent. This boundary likely will serve as the focus for thunderstorm development this afternoon into the early evening as the warm front slowly moves poleward. Further southwest, generally weak convection in southeastern Kansas and northeastern Oklahoma (nearly in the same locations as 24 hours ago) is moving eastward. The storms are outflow dominant. Given this fact and a weakening low-level jet after sunrise, the expectation is for just some scattered showers and a few rumbles of thunder to reach parts of central and southeast Missouri this morning. By late morning, we likely will see a lull or complete dissipation in activity given the weakening low- level jet and associated moisture convergence. Around midday or shortly thereafter, additional storms should form near the warm front. There is some uncertainty on how widespread storms will be given that the front becomes more diffuse with east/southeast extent, and therefore, the convergence along it weakens. There should be enough instability (HREF probabilities for >2000 J/kg 40-50%) and adequate deep-layer shear (20-30 knots) for a few strong to severe thunderstorms. Convective mode is likely to be a combination of pulse storms and multicellular clusters, with a transient supercell or two possible in parts of northeast Missouri and west-central Illinois this afternoon where the deep-layer shear is strongest. Steep midlevel lapse rates and high amounts of CAPE within the hail-growth zone suggest hail is the main threat, though damaging winds are also possible along with a brief tornado potentially near the warm frontal boundary. A continued chance of showers and thunderstorms exists tonight, mainly in west central and south-central Illinois closer to the position of the warm front. Convective coverage is once again a question mark, as deterministic guidance suggests the best low- level moisture convergence to be well to our northeast overnight tonight in eastern Iowa and northern Illinois. In terms of severe chances, the expectation is for these storms to be sub-severe overnight due to lessening instability. (Sunday - Sunday Night) On Sunday, a midlevel shortwave trough is forecast to drop across the western Great Lakes and into the Ohio Valley. This feature is expected to help push the surface boundary southward as a cold front. This cold front is likely to serve as the focus for showers and thunderstorms through Sunday night. There remains some uncertainty on the exact timing of this front, but the most likely scenario is for thunderstorms to blossom in the afternoon hours along/behind the front and continue through the evening. The best coverage of storms will most likely be in parts of south central and southwest Illinois where surface convergence is expected to be strongest. A few of the storms on Sunday may be strong to severe, with large hail the primary threat given continued presence of steep midlevel lapse rates and tendency for storms to become more elevated with time on Sunday. Gosselin .LONG TERM... (Monday through Friday) Issued at 324 AM CDT Sat May 13 2023 (Monday - Wednesday Night) Behind Sunday's cold front, there is high confidence in a cooler and drier pattern for early/mid next week. While some shower activity may be possible with weak/subtle northwest flow shortwave troughs and associated secondary cold frontal passages, dry low-level air, nebulous/weak forcing for ascent, and instability remaining well south and west of the CWA all suggest most if not all of the area will stay dry. Temperatures on Monday will be the coolest of the period as 850-hPa temperatures drop back to near +10C and the anomalously strong surface high to our northwest has its most influence over the region. Highs in the low to mid 70s are forecast Monday afternoon, with a gradual warming trend through Wednesday. The coolest night of the period is expected to be Monday night into Tuesday morning, with a clear sky and light/variable winds in close proximity to the surface anticyclone. Forecast lows range from the low to mid 50s, but given dewpoints in the mid 40s, would not be surprised to see some 40s for lows in northeast Missouri and west- central Illinois. (Thursday - Friday) Ensemble guidance is in high agreement that mid/upper level northwest flow will continue to end the work week. Another shortwave trough is likely to transverse the Upper Midwest into the Great Lakes during the period, with a cold front moving across the Mississippi Valley. The specifics with these features is uncertain at this time, including but not limited to: the strength/timing of the midlevel shortwave trough and the timing of the cold front. This front should bring a chance of showers and thunderstorms. Ahead of the front, above normal temperatures are likely on Thursday, with cooler temperatures behind it on Friday. Ensemble guidance show that the air mass behind this front is likely to be cooler than the front moving through late Sunday. Anomalies of 850-hPa temperatures on both the GEFS/EPS are in the 4 to 6C range below normal for late May. Gosselin && .AVIATION... (For the 12z TAFs through 12z Sunday Morning) Issued at 610 AM CDT Sat May 13 2023 Isolated to scattered showers and thunderstorms are possible through the period, but best chances are along/east of the Mississippi River this afternoon into the early evening hours. Any storm that directly impacts a terminal would be capable of briefly reducing visibility in heavy downpours. Gusty winds and small hail would also be possible. Rain chances overnight look low, though can't rule out KUIN seeing some activity near or just to the north/east of the site. Light southerly winds are forecast through the period, potentially going light/variable again tonight. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 13, 4:53 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service St Louis MO 453 AM CDT Sat May 13 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-140845- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 453 AM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are forecast today. A few of these storms may be strong to severe between 1 and 7 PM with large hail the main threat. Damaging winds and a tornado are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for thunderstorms Sunday through Sunday night. A few of these storms may be strong to severe Sunday afternoon and evening with large hail the main threat once again. Another chance of thunderstorms exists across the area Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or damaging winds to the National Weather Service in St. Louis. Gosselin
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:26 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike | 49 min |
| May 13, 12:02 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Warren | 43 min |
| May 13, 12:17 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 43 min |
| May 13, 12:54 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 51 min |
| May 13, 1:56 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 49 min |
| May 13, 2:26 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 49 min |
| May 13, 2:45 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis, City of Saint Louis | 45 min |
| May 13, 3:30 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 19 min |
| May 13, 3:57 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Washington | 29 min |
| May 13, 5:16 PM CDT | Areal Flood Advisory | LSX | Jefferson | 104 min |
| May 13, 6:20 PM CDT | Areal Flood Advisory | LSX | Iron, Reynolds | 100 min |
| May 13, 6:46 PM CDT | Areal Flood Advisory | LSX | Reynolds | 92 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.